|coenzyme Q10: good or bad?
Jul 5, 2002
In a recent response (http://www.thebody.com/Forums/AIDS/Wasting/Current/Q130092.html), you noted that coenzyme q10 is "noted to interact with the drug metabolism pathways that your anti-HIV drugs use." And yet DAAIR recommends the use of coenzyme q10 as an essential element in all of its treatment protocols to potentially counteract the toxicities of NRTIs (http://www.daair.org/DAAIR/dp.nsf/c0fdff1ee23a42da85256b5c000ff972/a854ba4dbf02429c85256b6a00833b97?OpenDocument). Can you please advise on this apparent conflict and briefly outline the arguments for and against using this supplement? If there are specific HAART medications that are more likely to react adversely with coenzyme q10, could you list those? Thank you.
Response from Ms. Fields-Gardner
While Coenzyme Q-10 has the potential to interact with antiretroviral medications because of the liver pathways used in processing it, I don't have a list of particular medications it may adversely effect.
There are several foods, medications, and supplements that have potential to interact, many of which have not been explored fully or listed. So far, we have found out about adverse effects through anecdotally reported problems and not through systematic evaluation of substances. It would truly be a daunting task to test all supplements for interactions with medications. At this time, it is a matter of being careful in an area of many unknowns.
needs cholesterol in diet????
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.